Kentucky, 2015

Flash Flood and Flooding in Kentucky, April 2 to 4, 2015

April 2 to 4, 2015 · NWS RLX · 4 events in 3 counties and zones

A warm front lifted through during the morning of the 2nd with only a few showers. Rounds of showers and thunderstorms formed in the lower Ohio River Valley and moved quickly east into northeast Kentucky during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted through during the morning of the 2nd with only a few showers. Rounds of showers and thunderstorms formed in the lower Ohio River Valley and moved quickly east into northeast Kentucky during the evening hours. These rounds continued into the morning of the 3rd, before a lull in the early and mid afternoon. Rain totals of 1.25 to 1.5 inches were common by midday on the 3rd.

Additional rounds of showers and thunderstorms moved across during the evening hours. This was ahead of a low pressure wave along a strong cold front. Dew points were in the upper 50s with temperatures in the low and mid 60s The evening convection was elongated along the flow in Lawrence County with rain rates of a half inch to an inch in less than an hour. The headwaters of the Little Fork, a tributary of the Little Sandy River also was hit by this rain. This water flowed north and caused flooding in Carter County.

Rain totals in a 24 to 30 hour time span were on the order of 3 to 4 inches in Lawrence County. The mesonet gauge at Louisa went from a total of 1.4 inches of rain at midday on the 3rd, to a total near 4 inches by 2000E. Their event rain total was 4.2 inches. The heaviest 5 minute rate was around 2 tenths of an inch during the evening. Flooding along the smaller streams was common. In its wake, flooding of the larger streams lingered into the 4th.

A major federal disaster was declared in Kentucky. It included Lawrence and Carter Counties in the initial declaration. The disaster also encompassed the flooding during the 14th and 15th of the month. See FEMA DR-4217 for more information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 2, 6:24 PM EST, 1 minute earlier.

Area forecast discussion, Apr 2, 6:24 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
724 PM EDT THU APR 2 2015

.SYNOPSIS...
WARM SECTOR SHOWERS/THUNDERSTORMS TONIGHT. WAVE ALONG STRONG FRONTAL
ZONE WILL MOVE THROUGH LATE FRIDAY. COLD FRONT SWEEPS THROUGH FRIDAY
EVENING. COOLER SATURDAY WITH HIGH PRESSURE BUILDING IN. DRY EASTER.

&&

.NEAR TERM /THROUGH FRIDAY/...
PREVIOUS FORECAST REMAINS ON TRACK. NO CHANGES NECESSARY.

PREVIOUS DISCUSSION BELOW...
WARM FRONT PASSED THIS MORNING GIVING PLENTY OF SHOWERS IN ITS
WAKE. VORT MAXES RIDING UP BACK OF EASTERLY MOVING UPPER LEVEL
RIDGE WITH THETA E RIDGING IS HELPING TO MAINTAIN STORMS THROUGH
THIS EVENING. THE CONVECTION THIS AFTERNOON AND EVENING IS
ELEVATED SO IT IS NOT CAUSING A LOT OF IMPACTS AT THE SURFACE
SHORT OF LIGHT RAIN AND SOME GUSTY WINDS DUE TO THE LOWER LEVEL
DRY AIR. MILD TEMPERATURES WILL CONTINUE OVERNIGHT EXCEPT IN COLD
POOLS FOLLOWING ROUNDS OF SHOWERS.

FOR THE NEXT SYSTEM...AN UPPER LEVEL WAVE AND ATTENDANT COLD
FRONT WILL TAKE ITS TIME TO MOVE THROUGH THE AREA OVER THE NEXT 36
HOURS. THE BIGGEST CONCERN WILL BE REPETITIVE RAIN. THIS WILL BE
EXACERBATED BY TRAINING THUNDERSTORMS WITH 1000 J/KG OF CAPE. ANOTHER
CONCERN IS THE POTENTIAL FOR GUSTY WINDS IN THUNDERSTORMS AND A
SMALL RISK FOR SEVERE STORMS THIS FRIDAY AFTERNOON. THIS SYSTEM HAS
A LOT OF FAVORABLE DYNAMICS ASSOCIATED WITH IT...UPPER LEVEL
TROUGH...LOW LEVEL JET...HIGH BULK SHEAR...HIGH MOISTURE TRANSPORT
AT 850 HPA...STRONG VORT MAX...145 KT JET AND STRONG SURFACE COLD
FRONT. ALL OF THESE WILL CULMINATE INTO AN ACTIVE WEATHER PERIOD.

AN AREAL FLOOD WATCH HAS BEEN POSTED FOR THE POTENTIAL OF AROUND 2
INCHES OF RAINFALL FROM THIS SYSTEM.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AFTER A LULL IN THE STRENGTH OF THE LOW LEVEL WINDS DURING THE DAY
FRIDAY...THE 925 TO 870 FLOW INCREASES AGAIN INTO THE 30 TO 50 KNOT
RANGE BY 00Z SATURDAY. COULD NOT RULE OUT A CONVECTIVE WARNING INTO
THE EVENING. IN TERMS OF WATER...THE LAST ROUNDS MAY BE THE MOST
TROUBLESOME...IF THEY OCCUR OVER THE PREVIOUSLY WET AREAS FROM THE
THURSDAY NIGHT AND EARLY FRIDAY CONVECTION...SO FLOOD WATCH
CONTINUES UNTIL AFTER FROPA.

EVEN IN THE WAKE OF THE COLD FRONT...WITH DEEPENING LOW WAVE...WILL
INCLUDE SOME GUSTS NEAR 30 KNOTS IN THE COLD AIR ADVECTION...
STARTING 03Z SATURDAY IN THE WEST...REACHING MOUNTAINS BY 06Z
SATURDAY.

STILL LEFT AN INCH OR LESS OF SNOW OVER THE HIGH TERRAIN OF OUR
CENTRAL WV MOUNTAINS BY 12Z SATURDAY.  STRATOCUMULUS CLOUDS QUICKLY
THIN FROM WEST TO EAST ON SATURDAY.

WENT A BIT COLDER SATURDAY NIGHT...FIGURING CLEAR SKY AND DIMINISHING
WINDS.

EASTER SUNDAY STILL APPEARS RELATIVELY PLEASANT.  NO MAJOR CHANGES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AFTER A BREAK IN THE SHORT TERM...THE PATTERN REVERTS BACK TO ONE
SIMILAR TO THAT IN THE NEAR TERM FOR MUCH OF NEXT WEEK.  THE
POSSIBILITY FOR REPETITIVE ROUNDS OF SHOWERS AND THUNDERSTORMS LEADS
TO THE CONCERN FOR EXCESSIVE RAINFALL WHICH HAS BEEN ADDED TO THE
HWO.

NRN STREAM L/W TROUGH OVER ERN CANADA DURING THE SHORT TERM LIFTS
OUT NEAR THE BEGINNING OF THE LONG TERM...AND THEN A NEW ONE STARTS
TO BECOME REESTABLISHED NEAR THE END OF THE PERIOD.  THIS LEAVES
MUCH OF THE LONG TERM PERIOD DOMINATED BY THE SRN STREAM...WITH
SEVERAL S/W TROUGHS MOVING THROUGH THE GENERALLY WSW UPPER LEVEL
FLOW.

AT THE SFC...LOW PRESSURE MOVES NEWD OUT OF THE CENTRAL CONUS AND
INTO THE GREAT LAKES...AND THEN GRADUALLY DISPLACES HIGH PRESSURE
OVER EASTERN CANADA...TAKING UNTIL EARLY DAY 7 TO DO SO.  WITH ONLY
WEAK PACIFIC HIGH PRESSURE BUILDING ACROSS THE CENTRAL CONUS FROM
THE W...THE FCST AREA IS LEFT IN A WAVY FRONTAL ZONE THROUGH THE END
OF THE PERIOD...BEFORE CANADIAN HIGH PRESSURE BEGINS BUILDING SWD
INTO THE MIDWEST IN RESPONSE TO THE NEW L/W TROUGH BECOMING
ESTABLISHED OVER EASTERN CANADA.

THE LOW CENTERS TRACK MAINLY N OF THE FCST AREA THIS PERIOD...HENCE
THE ON AND OFF ROUNDS OF CONVECTIVE PRECIPITATION.  THE FCST DEPICTS
AN INITIAL WARM WAVE PASSING THROUGH MON.  THE FIRST MAIN LOW CENTER
TRACKS N OF THE AREA LATE TUE AND TUE NT...WITH THE NEXT LIKELY
ROUND OF PRECIPITATION.  THIS IS MOST STRONGLY SUPPORTED BY THE
CANADIAN.  A THIRD CROSSES THU INTO THU NT.  HAVE THE THUNDERSTORM
CHANCE DURING THE PERIOD MOSTLY ACROSS SRN PORTIONS OF THE FCST AREA.

TEMPERATURES ARE CLOSE TO WPC WITH LITTLE CHANGE FROM PREVIOUS.  DO
HAVE TEMPERATURES SLOWLY RISING OVERNIGHT SUN NT WITH THE INITIAL
WARM WAVE MOVING IN.  POPS ARE RATHER HIGH ON AVERAGE FOR A DAY 4
THROUGH 7 PERIOD.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
MVFR/IFR CONDITIONS EXPECTED WITH CONVECTION MOVING FROM NORTHEAST
KY INTO WV THIS EVENING. HTS COULD SEE STRONG GUSTY WINDS ALONG A
BOW ECHO STRUCTURE FROM 00-02Z.

THE ATMOSPHERE REMAINS UNSTABLE TONIGHT FOR ADDITIONAL STORMS TO
DEVELOP AND AFFECT THE AREA THROUGH THE OVERNIGHT HOURS.
PINPOINTING THESE STORMS IS QUITE DIFFICULT. THEREFORE...INCLUDED
VCTS AT SOME SITES TO ACCOUNT FOR STORMS PASSING BY.

CEILINGS SHOULD DROP BRIEFLY ALONG SHOWERS OR STORMS UNDER
MODERATE TO HEAVY RAIN.

AS A COLD FRONT APPROACHES...THOUGH RESTRICTED VISIBILITIES DUE
TO HEAVIER RAIN WILL LIKELY BE THE BIGGEST IMPACT TO FLIGHT
CONDITIONS.

DISCREPANCIES AMONG MODELS ON THE TIMING OF THE PASSING COLD FRONT
ARE EVIDENT. SOME MODELS SHOW THE FRONT ENTERING SOUTHEAST OH
AROUND 00Z FRIDAY. OTHERS...AROUND 03-06Z. HOWEVER...EXPECT
SHOWERS OR STORMS ALONG THE COLD FRONT OVERNIGHT INTO FRIDAY.
MVFR/IFR CONDITIONS POSSIBLE FRIDAY MORNING WITH THIS ACTIVITY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: COVERAGE OF IFR MAY BE GREATER THAN THE TAFS
THOUGH BELIEVE AREAL EXTENT WILL BE LIMITED. MAINLY OCCURRING
AROUND HEAVIER CONVECTIVE SHOWERS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 04/03/15
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    M    M    M    L    L    H    H    H    H    H    M
HTS CONSISTENCY  L    L    L    L    H    L    H    H    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
EKN CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
PKB CONSISTENCY  H    L    L    H    M    M    M    M    H    H    M    H
CKB CONSISTENCY  H    H    L    M    H    M    M    H    H    H    M    L

AFTER 00Z SATURDAY...
IFR POSSIBLE IN SHOWERS AND/OR STORMS THROUGH FRIDAY NIGHT...AND
THEN AGAIN ON TUESDAY.

&&

.HYDROLOGY...
INITIALLY RELATIVELY DRY SOIL CONDITIONS FOR EARLY APRIL AND STREAMS
AOB NORMAL FLOW. SHOULD BE ABLE TO HANDLE 1 TO 1.5 INCHES OF RAIN
WITHOUT SIGNIFICANT PROBLEMS. IF THE SEVERAL ROUNDS OF SHOWERS AND
EMBEDDED CONVECTION INTO FRIDAY EVENING OVERLAP...CAUSING
REPETITIVE HEAVIER SHOWERS OVER THE SAME SMALL STREAM BASIN...WATER
CONCERNS WOULD INCREASE WITH AMOUNTS TOWARD 2 INCHES OR MORE.

STRONG RISES ON RIVERS SUCH AS THE HOCKING...LITTLE KANAWHA...WEST
FORK...AND TYGART VALLEY...EXPECTED.

CONVECTIVE NATURE MAY TRY TO PUSH HEAVIER RAIN AXIS SOUTH OF MODEL
EMPHASIS/FOCUS. WE TRENDED SOUTH ON THE WATCH...BUT MAY NEED TO INCLUDE
EXTREME SOUTHERN WEST VIRGINIA...IF THAT CONVECTIVE AXIS GOES EVEN
FURTHER SOUTH.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM 11 PM EDT THIS EVENING THROUGH LATE FRIDAY
     NIGHT FOR WVZ005>011-013>020-027>032-037>040-047.
OH...FLOOD WATCH FROM 11 PM EDT THIS EVENING THROUGH LATE FRIDAY
     NIGHT FOR OHZ066-067-075-076-083>087.
KY...FLOOD WATCH FROM 11 PM EDT THIS EVENING THROUGH LATE FRIDAY
     NIGHT FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...KTB/TRM/JW
NEAR TERM...JW
SHORT TERM...KTB/ARJ
LONG TERM...TRM
AVIATION...JW

HYDROLOGY...ARJ
Hazardous weather outlook, Apr 2, 1:25 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT THU APR 2 2015

OHZ066-067-075-076-WVZ008>011-016>020-027>032-038>040-047-031830-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
225 PM EDT THU APR 2 2015

...FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH LATE
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST
OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TO RETURN
FOR MUCH OF NEXT WEEK. REPETITIVE ROUNDS COULD LEAD TO THE
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ037-031830-
NICHOLAS-
225 PM EDT THU APR 2 2015

...FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH LATE
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NICHOLAS COUNTY IN CENTRAL
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TO RETURN
FOR MUCH OF NEXT WEEK. REPETITIVE ROUNDS COULD LEAD TO THE
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ046-031830-
POCAHONTAS-
225 PM EDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR POCAHONTAS COUNTY IN
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TO RETURN
FOR MUCH OF NEXT WEEK. REPETITIVE ROUNDS COULD LEAD TO THE
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>036-031830-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
225 PM EDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONGER THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY AFTERNOON
COULD APPROACH SEVERE LIMITS.

ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TO RETURN
FOR MUCH OF NEXT WEEK. REPETITIVE ROUNDS COULD LEAD TO THE
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083>087-WVZ005>007-013>015-031830-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-
225 PM EDT THU APR 2 2015

...FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH LATE
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...PART OF SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONGER THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY AFTERNOON
COULD APPROACH SEVERE LIMITS.

ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIKELY TO RETURN
FOR MUCH OF NEXT WEEK. REPETITIVE ROUNDS COULD LEAD TO THE
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Boyd

When
April 2, 6:25 PM EST
Where
Boyd County, 0.68 mi NNW of Summit
Property damage
$300
Reported by
911 Call Center
Coordinates
38.439, -82.706

A barn on Harris Road sustained minor damage after being struck by lightning. Damage was limited to the electrical panel and about 3 to 4 feet of the adjacent wall.

Flash Flood, Lawrence

When
April 3, 5:45 PM EST to 9:00 PM EST
Where
Lawrence County, Webbville to 1 mi SSW of Martha
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
38.180, -82.870

Numerous roads were blocked by flooding small streams throughout the county. Several culverts were damaged or washed out, damaging and closing roads. Blaine and Webbville Fire Departments, plus Cherryville Fire and Rescue, responded to individuals in stalled flooded vehicles. A few examples of flooding included Buck Branch, which was blocking 3 D Road and getting around a few houses. Flooding occurred along Georges Creek around Charley.

Total 24 hour rain amounts reached 2.5 to 4 inches during this flooding.

The county damage assessment was 6 homes destroyed and 8 others with major damage. Another dozen homes and 2 businesses had minor damage. About 8 homes were classified as in a major risk due to hillside slides. Around 43 small private bridges or culverts were destroyed.

Flood, Carter

When
April 3, 9:00 PM EST to April 4, 8:00 PM EST
Where
Carter County, Denton to 1.13 mi SSE of Willard
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
River/Stream Gage
Coordinates
38.270, -82.870

Small stream flooding occurred with the final rounds of showers during the evening of the 3rd mostly in the eastern portion of the county. This was mainly along the Little Fork watershed. An earth level had nearly 3 feet of dirt washed away from its center near Willard.

In the Hitchins to Willard vicinity, the county damage assessment was 20 homes destroyed with 18 other homes with major damage. Another 27 homes had minor damage. A bank and 2 churches also sustained water damage. The former elementary school in Hitchins, now a private school, also had water damage. In the southwestern part of the county, West Brinegar Road had a culvert wash out from Macabee Creek.

The Little Sandy River crested nearly 3 feet higher, compared to the high water on the 11th of March. The water level at Grayson reached 24.5 feet during the afternoon on the 4th. Flood stage is 21 feet. Roads and numerous fields were blocked by high water. Some barns and outbuildings were also surrounded by water.

Flood, Lawrence

When
April 3, 9:00 PM EST to April 4, 10:00 AM EST
Where
Lawrence County, Martha to 0.59 mi NNE of Martha
Cause
Heavy Rain
Property damage
$75,000
Reported by
River/Stream Gage
Coordinates
38.000, -82.920

The larger creeks flooded in the wake of the heaviest rain. Blaine Creek rose about 15 feet in the vertical and crested around 19 feet between midnight and dawn on the 4th. Roads, including Route 32, were flooded.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558147, 558324, 558428, 558631.